What are the symptoms?
Chemotherapy-induced nausea and vomiting can develop in three main forms:
- Acute – where it occurs less than 24 hours following chemotherapy treatment
- Delayed – where it occurs between 1- and 5-days following chemotherapy treatment
- Anticipatory – where unmanaged nausea and vomiting progresses until/prior to the next round of chemotherapy treatment
Chemotherapy-induced nausea and vomiting can also be linked to a number of secondary symptoms, such as malnutrition, fatigue, loss of appetite, and diarrhoea.
Cause and treatment
Chemotherapy can put a lot of strain on the body by stimulating hormones and various receptors that can result in vomiting as a defence mechanism. Some chemotherapy drugs being linked to higher risks of inducing nausea and vomiting. These include:
- Anthracyclines (e.g., doxorubicin, epirubicin)
- The nitrosourea family (e.g., lomustine,carmustine, streptozotocin)
- Platinum-based chemotherapy (e.g., cisplatin, carboplatin, oxaliplatin)
Extra medications, such as serotonin receptor antagonists, dexamethasone and aprepitant, and other anti-sickness medications, are often prescribed alongside chemotherapy treatments to counteract these side effects.